Alert archive / New York / Gale Watches in 2025

Gale Watch 19, NWS Buffalo, NY

December 27, 2025

NWS Buffalo, NY issued this gale watch at Dec 27, 2025, 3:22 AM EST. It took effect at Dec 29, 2025, 4:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2025, 3:22 AM EST (08:22 UTC)
In effect from
Dec 29, 2025, 4:00 AM EST
Expired
Dec 28, 2025, 3:23 AM EST
In force
Issued by
NWS Buffalo, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Dec 27, 3:17 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 27, 3:17 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
317 AM EST Sat Dec 27 2025

.SYNOPSIS...
Low pressure will exit this morning ending any lingering snow
or mixed precipitation. High pressure building into the region
will bring a return to dry weather today through Sunday
morning. A moisture ladened low pressure system will cross the
eastern Great Lakes late Sunday through early Monday, with a
widespread soaking rain, which may start as some freezing rain,
especially east of Lake Ontario. A sharp cold front will cross
the region later Monday, followed by much colder air along with
the potential for strong winds and heavy lake effect snow early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Inverted trough extending from departing surface wave
maintaining snow across eastern sections of the region early
this morning. Any additional snowfall will be minor and less
than two inches. Ridging builds in behind the departing low
and brings a return to dry weather today through tonight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A very active and changeable stretch of weather this period. A mid-
latitude cyclone will be located near the central Mississippi Valley
Sunday morning, ahead of a phasing upper jet across the south-
central Plains. Through Sunday night the center of the sfc low will
track NE into the Great Lakes region, where it will rapidly deepen
before wobbling into southern Quebec and northern New England. This
will drive a strong, arctic cold front through the eastern Great
Lakes Monday with a variety of associated hazards coming to the
region.

Flooding concerns:

Ahead of the cold front, copious Gulf moisture funneling northward
will push PWATs into potential record territory for late December.
The much warmer airmass will allow plain rain to be the dominant
ptype for most areas through early Monday, with mid-range ensembles
continuing to advertise QPF amounts generally between 1-1.5" across
WNY. While there is little in the way of snow pack across the lower
terrain areas, the amount of rain on top of snowmelt from the higher
elevations could push several creeks and rivers to near flood stage.
The window for this occurrence for the flashier Buffalo Creeks would
be Sunday afternoon through late Monday, when falling temperatures
below freezing slows runoff and allows creek and river levels to
begin to fall. Given the continued wetter and more pessimistic trend
from the NAEFS/GEFS, have elected to put up a Flood Watch with this
update.

In addition, will need to keep an eye on the lakeshore flood
potential Monday and Monday night as strong winds are expected on
the lakes.

Wintry mix potential:

As the system's warm nose encroaches on the region, there is a
small, brief window for a wintry mix across WNY at the onset of
precip Sunday afternoon. However, given the expected quick warmup to
plain rain, the main focus for more impactful wintry precip will be
east of Lake Ontario. A retreating area of Canadian sfc high
pressure will likely allow for colder air to funnel down the St.
Lawrence Valley Sunday into Sunday night, which will hold down
temperatures and potentially lead to the warm layer overrunning
a shallow subfreezing layer Sunday evening. This could lead to
a period of freezing rain in the valley into Sunday night, as
well as up along the Tug Hill and Western Dacks. Still some
uncertainty in ptype with potential wet bulb cooling aloft,
though Winter Weather Advisories may eventually be needed for
Jefferson/Lewis if these trends hold.

Lake effect snow:

A steady stream of arctic air and reinforcing synoptic moisture
behind the front Monday afternoon will cause lake effect snow to
develop downwind of both lakes, which will persist through Monday
night and beyond. Initially, winds will be southwesterly which will
likely cause the bands to form over the Niagara Frontier in the
afternoon and from around Watertown northward by the early evening.
Winds are expected to shift relatively quickly to westerly and then
northwesterly through Monday night, which would place the
greatest snowfall accumulations by Tuesday morning off Lake
Erie south of Buffalo (Southtowns/Ski Country). Off Lake
Ontario, the greater snows will likely be south of Watertown
across the Tug, and generally across northern Rochester and
eastward towards Oswego. Band intensity and timing of the wind
shifts remains in question, especially early on in the event as
there will be a fast-moving dry slot moving through the region.
By the time the deeper moisture arrives, winds may already be
directing the bulk of the snows south of the Buffalo/Watertown
metros. This said, winds will already a concern when the snow
develops around these areas, so will need to keep a close eye on
trends the next few forecast cycles especially for the Monday
evening commute. Speaking of winds...

Strong gusty winds:

An impressive CAA high wind wind setup will quickly establish itself
behind the arctic front, with favorable momentum transfer taping
into a strong LLJ. The broader jet will be in the 45-55kt range,
though over the lakes models are depicting 850mb wind speeds in the
60-70kt range. This will bring southwest to westerly winds gusting
into 40 to 50 mph range, and likely higher northeast of Lake Erie in
particular. Southwest gusts early Monday would not be great for
trees, especially shallow rooted trees, that may now be situated
within a soggy ground. Additionally these winds, combined with the
lake effect snow will create blowing and drifting snow, with very
poor visibility expected within the lake effect snow bands by Monday
evening.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Cold arctic air will continue to pour across the lakes this period,
setting the stage for a prolonged period of lake effect snow off
both lakes through most, if not all of next week. Several passing
synoptic features will oscillate these bands of snow, primarily east
and southeast of the Lakes (Lake Erie - Buffalo Southtowns/Ski
Country/ and Lake Ontario- Tug Hill/SE of Lake Ontario) but there
will be times the snowbands lift northward across Buffalo and
Watertown through the week. Shortwave troughs Tuesday night and
Wednesday night will also return deeper moisture to our region which
in addition to upstream connections at times will add moisture to
fuel these bands of oscillating snow. These features could also fuel
additional snow showers outside the main lake effect areas at times.

Winds will remain blustery on Tuesday, not nearly as windy as
Monday, though potentially enough for some blowing snow concerns in
the heart of the lake effect areas, and in any stronger passing snow
showers.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Widespread IFR/LIFR will continue across the entire region
this morning. Some light snow and mist early this morning, then
dry weather is expected across the terminals through
tonight. Flight conditions will slowly improve across western NY
this afternoon into tonight.

Outlook...

Sunday...VFR in the morning, deteriorating to MVFR/IFR with rain
developing from southwest to northeast. Freezing rain possible
across the North Country.

Monday...MVFR/IFR. Rain changing to snow early from west to east.
Localized heavier lake effect snow developing east of the lakes late.

Tuesday through Wednesday...Areas of MVFR with scattered snow
showers. Localized heavier lake effect snow and IFR/LIFR possible
east/southeast of Lake Erie and Lake Ontario.

&&

.MARINE...
Moderate easterlies continuing on Lake Ontario this morning,
gradually diminishing through the day.

A strong cold front will cross the lower great Lakes Sunday night
into Monday. Westerly gales are likely with possible storm force
gusts Monday into Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 4 AM EST early this morning for
     NYZ001>003-007-008-010>014-019>021-085.
     Flood Watch from Sunday afternoon through Monday afternoon for
     NYZ001-002-010>012-019>021-085.
     Winter Storm Warning until 4 AM EST early this morning for
     NYZ004>006.
MARINE...Gale Watch from late Sunday night through Tuesday evening for
         LEZ040-041.
         Small Craft Advisory until 10 AM EST this morning for
         LOZ042>044.
         Gale Watch from Monday morning through late Tuesday night
         for LOZ042>045-062>065.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...PP/Thomas
LONG TERM...PP/Thomas
AVIATION...Hitchcock/HSK/TMA
MARINE...Hitchcock/TMA
Hazardous weather outlook, Dec 26, 1:24 PM EST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
124 PM EST Fri Dec 26 2025

NYZ012-019>021-085-271830-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
124 PM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of moderate to heavy rain will pass across Western New York
Sunday and into Monday before changing to snow later Monday behind a
strong cold front. Temperatures ahead of the cold front will warm
sufficiently above freezing to allow for a good deal of higher
terrain snowmelt that when combined with potentially an inch or more
of rainfall will swell area creeks and rivers...with a small chance
that a few creeks or streams may exceed their banks. Additional low
lying ponding of water is likely.

Behind the cold front southwest to west winds will become strong,
likely gusting into the advisory range later Monday and through early
Tuesday.

As cold air deepens lake effect snow will become likely late Monday
afternoon and through much of next work week. Oscillating bands of
lake effect snow through the week will produce locally heavy
accumulations. Still windy conditions through Tuesday will allow for
the lake snows to blow and drift with very poor visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010-011-271830-
Niagara-Orleans-Northern Erie-Genesee-
124 PM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of moderate to heavy rain will pass across Western New York
Sunday and into Monday before changing to snow later Monday behind a
strong cold front. Temperatures ahead of the cold front will warm
sufficiently above freezing to allow for recently fallen snow and
sleet to melt that when combined with potentially an inch or more of
rainfall will swell area creeks and rivers...with a small chance
that a few creeks or streams may exceed their banks, including a few
of the quick responding Buffalo Creeks. Additional low lying ponding
of water is likely.

Behind the cold front southwest to west winds will become strong,
likely gusting into the advisory range later Monday and through early
Tuesday.

As cold air deepens lake effect snow will become likely late Monday
afternoon and through much of next work week. Oscillating bands of
lake effect snow will primarily reside south of Buffalo and Batavia,
but several opportunities will exist for lake snows to lift northward
impacting the northern Niagara Frontier through the week with locally
moderate accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-271830-
Lewis-
124 PM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of rain is expected Sunday, with poor drainage flooding
possible before a cold front passes through Monday with rain changing
to snow.

Behind the cold front southwest to west winds will become strong,
likely gusting into the advisory range later Monday and through
Tuesday.

As cold air deepens lake effect snow will become likely Monday
evening and through much of next work week. Oscillating bands of
lake effect snow through the week will produce locally heavy
accumulations. Still windy conditions through Tuesday will allow for
the lake snows to blow and drift with very poor visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-271830-
Oswego-
124 PM EST Fri Dec 26 2025

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of rain is expected Sunday, with poor drainage flooding
possible before a cold front passes through Monday with rain changing
to snow.

Behind the cold front southwest to west winds will become strong,
likely gusting into the advisory range later Monday and through
Tuesday.

As cold air deepens lake effect snow will become likely Monday
evening and through much of next work week. Oscillating bands of
lake effect snow through the week will produce locally heavy
accumulations. Still windy conditions through Tuesday will allow for
the lake snows to blow and drift with very poor visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-271830-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
124 PM EST Fri Dec 26 2025

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force winds are likely very late Sunday night through Tuesday
on Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-271830-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
124 PM EST Fri Dec 26 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force winds are likely Monday through Tuesday on Lake Ontario.
Storm force gusts are possible during this timeframe, particularly on
the eastern end of the lake Monday and Monday evening. There is a
chance that gale force winds continue Wednesday and Thursday on the
Lake Ontario waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-271830-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
124 PM EST Fri Dec 26 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-014-271830-
Monroe-Ontario-
124 PM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of rain is expected Sunday, with poor drainage flooding
possible before a cold front passes through Monday with rain changing
to snow. Behind the cold front southwest to west winds will become
strong, likely gusting into the advisory range later Monday and
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-271830-
Livingston-
124 PM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Behind the cold front southwest to west winds will become strong,
likely gusting into the advisory range later Monday and through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-271830-
Jefferson-
124 PM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of moderate to heavy rain will pass across Jefferson County
Sunday afternoon through Monday morning. Sub freezing air lingering
within the Saint Lawrence Valley may allow for a period of freezing
rain through Sunday night before the airmass warms above freeze to
allow for plain rain. A cold front will then pass across the County
mid-day Monday with rain changing to snow.

Behind the cold front southwest to west winds will become strong,
likely gusting into the advisory range later Monday and through
Tuesday.

As cold air deepens lake effect snow will become likely Monday
evening and through much of next work week. Oscillating bands of
lake effect snow through the week will produce locally heavy
accumulations. Still windy conditions through Tuesday will allow for
the lake snows to blow and drift with very poor visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-271830-
Wayne-Northern Cayuga-
124 PM EST Fri Dec 26 2025

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of rain is expected Sunday, with poor drainage flooding
possible before a cold front passes across Wayne and northern Cayuga
counties Monday, with rain changing to snow.

Behind the cold front southwest to west winds will become strong,
likely gusting into the advisory range later Monday and through
Tuesday.

As cold air deepens lake effect snow will become likely Monday
night and through much of next work week. Oscillating bands of lake
effect snow through the week (at times north of the counties) may
produce locally heavy accumulations. Still windy conditions through
Tuesday will allow for the lake snows to blow and drift.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Thomas

In the hours before

Local storm report, Dec 26, 11:21 PM EST, 4 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1121 PM EST Fri Dec 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     Snow             2 NW Rochester          43.19N 77.65W
12/26/2025  M5.0 Inch        Monroe             NY   Trained Spotter

            Some freezing rain and sleet.

&&
Local storm report, Dec 26, 11:36 PM EST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1136 PM EST Fri Dec 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Snow             2 W Cleveland           43.24N 75.93W
12/26/2025  M8.5 Inch        Oswego             NY   Public

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 2:23 AM ESTFlood WatchBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Niagara and 2 more58 hr
Dec 27, 12:53 PM ESTHigh Wind WatchBUFChautauqua, Erie, Genesee, Monroe, Niagara, Orleans and 1 more13 hr
Dec 27, 12:54 PM ESTLakeshore Flood WatchBUFChautauqua, Erie13 hr
Dec 27, 1:12 PM ESTWinter Storm WatchBUFCattaraugus, Chautauqua, Erie, Jefferson, Lewis, Oswego and 1 more13 hr
Dec 27, 1:12 PM ESTWinter Weather AdvisoryBUFErie, Genesee, Jefferson, Lewis, Oswego57 hr

Nearby

Gale Watches in New York, 2025Every gale watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.